New York, 2004

Damaging Wind in New York, August 3, 2004

August 3, 2004 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 3:00 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT TUE AUG 3 2004

.SYNOPSIS...REGION STILL UNDER THE LONG WAVE TROUGH WITH SYSTEMS
MOVING THROUGH REGION BRINGING BOUTS OF RAIN. COLD FRONT WILL SWING
THROUGH THIS EVENING. FOLLOW BY A LOW PRESSURE SYSTEM THURSDAY.
&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ONCE COLD FRONT MOVES THROUGH WILL BE DRY THROUGH WEDNESDAY. ETA
INDICATES A WAVE WILL FORM AHEAD OF MAIN LOW APPROACHING FROM.
HOWEVER...GFS DOES NOT AND THIS IS SUPPORTED BY THE CANADIAN MODEL.
WEAK HIGH PRESSURE WILL BUILD IN OVER AREA BETWEEN APPROACHING LOW
AND HURRICANE ALEX. THERE SHOULD BE STRONG SUBSIDENCE ON THE BACK
SIDE OF ALEX.
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
RAIN FROM APPROACHING LOW PRESSURE SYSTEM WILL OVERSPREAD REGION
WEDNESDAY NIGHT. GFS HAS BEEN FORECASTING THIS SYSTEM FOR DAYS BUT
GENERAL CONSENSUS HAS BEEN CONVECTIVE FEEDBACK IS INTERFERING SOME
WITH STRENGTH AND POSITION OF LOW AND ITS ASSOCIATED QPF AMOUNTS AND
DISTRIBUTION. THE OTHER MODELS HAVE PICKED UP ON SYSTEM BUT HAVE THE
LOW PASSING FARTHER TO THE SOUTH. WILL RUN HPC QPF FOR WEDNESDAY AND
THURSDAY.

SYSTEM MOVE OFF TO EAST THURSDAY BUT UPPER LOW WILL BE OVER REGION
WHICH WILL KEEP THREATS OF CONVECTION IN AREA FRIDAY AND SATURDAY.
SUNDAY LOW LIFTS NORTH AND HEIGHTS RISE. LIMITED SLIGHT CHANCE POPS
TO EXTREME NORTHERN PORTION OF FORECAST AREA. MONDAY LOOKING DRY AS
AREA SHOULD BE BETWEEN SYSTEMS. TUESDAY BRINGS ANOTHER THREAT OF
CONVECTION AS YET ANOTHER SYSTEM/COLD FRONT FORECAST TO MOVE
THROUGH.
&&

.AVIATION...MAINLY VFR CONDITIONS THROUGH TONIGHT.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF COLD FRONT DURING
TIME OF MAXIMUM HEATING AND WILL PRODUCE LOCAL MVFR/IFR CONDITIONS.
SHOWER/THUNDERSTORM THREAT ENDS BY 01Z.  PATCHY FOG LATE TONIGHT
WITH LOCAL IFR CONDITIONS.  ANY FOG WILL BURN OFF BY 13Z WEDNESDAY
WITH VFR CONDITIONS THROUGH THE DAY. CLOUDS WILL INCREASE AND
THICKEN DURING THE AFTERNOON.  OUTLOOK...DETERIORATING CONDITIONS
WEDNESDAY NIGHT AND THURSDAY.
&&

.HYDROLOGY...LOCALIZED FLOODING PROBLEMS POSSIBLE INTO THIS EVENING
WITH SLOW MOVING CONVECTION. AS FOR WEDNESDAY NIGHT AND THURSDAY
GENERAL CONSENSUS HAS BEEN CONVECTIVE FEEDBACK. WILL RECEIVE
WIDESPREAD RAIN BUT 12-HR AND 24-HR MODEL QPF IS UNDER FLASH FLOOD
GUIDANCE. NO EXTRA STATEMENTS NEEDED AT THIS TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT/LONG TERM & HYDROLOGY...IAA
AVIATION...LAPENTA
Hazardous weather outlook, Aug 3, 3:19 AM EST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
419 AM EDT TUE AUG 3 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON. LOCALIZED
STRONG WIND GUSTS AND HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
LATE WEDNESDAY NIGHT AND THURSDAY THERE IS THE POSSIBILITY OF VERY
HEAVY RAIN ACROSS A GOOD PORTION OF EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
WHILE SPOTTER ACTIVATION IS NOT LIKELY TODAY OVER A WIDESPREAD AREA
IT MAY BE NECESSARY IN A FEW COUNTIES THIS AFTERNOON INTO THE EARLY
EVENING HOURS WITH THE MAIN THREAT BEING LOCALIZED STRONG WIND GUSTS
FROM THUNDERSTORMS.

In the hours before

Local storm report, Aug 3, 2:14 PM EST, 2 hours 51 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0313PM     TUE AUG 03 2004
#2 0000002 000
GCOW WLSR APTS
04415    FILE 28   WASHINGTON COUNTY SHERIFF NY0570000       AUG 03-04
TO       APB

STATE ROUTE 22 AT THE INTERSECTION OF INDIAN HEAD WAY IN THE TOWN OF HEBRON
CLOSED FOR AN UNKNOWN AMOUNT OF TIME DUE TO A FATAL MVA

AUTH LLOYD,JASON LLOYD
OPER - LLOYD,JASON A                  1513
Special weather statement, Aug 3, 2:17 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
317 PM EDT TUE AUG 3 2004

NYZ032-033-031945-

...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH.  THIS STORM WAS LOCATED NEAR MCKEEVER...OR ABOUT 8 MILES
SOUTHWEST OF OLD FORGE...AND MOVING EAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
CASWELL LAKE AND HERKIMER LANDING BY 330 PM EDT
Special weather statement, Aug 3, 2:18 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
318 PM EDT TUE AUG 3 2004

NYZ060-061-031945-

...A STRONG THUNDERSTORM IN COLUMBIA COUNTY...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL HAIL...WINDS
IN EXCESS OF 30 MPH.  THIS STORM WAS LOCATED NEAR CHATHAM...OR ABOUT
OVER CHATHAM...AND MOVING SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
PHILMONT BY 340 PM EDT
AUSTERLITZ BY 345 PM EDT

THE KINDERHOOK CREEK MAY EXPERIENCE SHARP RISES.
Special weather statement, Aug 3, 2:51 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
351 PM EDT TUE AUG 3 2004

NYZ032-033-032015-

...STRONG THUNDERSTORMS IN HAMILTON AND HERKIMER COUNTIES...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 16 MILES NORTHWEST OF SPECULATOR TO 29 MILES WEST OF LAKE
PLEASANT...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF OLD FORGE
TO 12 MILES NORTHEAST OF HINCKLEY...AND MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR...
SPECULATOR AND 8 MILES NORTHWEST OF LAKE PLEASANT BY 415 PM EDT
Special weather statement, Aug 3, 3:13 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
413 PM EDT TUE AUG 3 2004

NYZ033-032045-

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED 12 MILES NORTHWEST
OF LAKE PLEASANT...OR ABOUT 12 MILES WEST OF SPECULATOR...AND MOVING
EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
SPECULATOR AND LAKE PLEASANT BY 430 PM EDT
Special weather statement, Aug 3, 4:50 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
550 PM EDT TUE AUG 3 2004

NYZ039-040-032215-

...A STRONG THUNDERSTORM IN MONTGOMERY AND FULTON COUNTIES...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ST.
JOHNSVILLE...OR ABOUT 9 MILES NORTHWEST OF CANAJOHARIE...AND MOVING
EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
FORT PLAIN BY 555 PM EDT
EPHRATAH AND 6 MILES NORTH OF CANAJOHARIE BY 605 PM EDT
FONDA...6 MILES SOUTHWEST OF JOHNSTOWN...8 MILES SOUTHWEST OF
GLOVERSVILLE AND 9 MILES WEST OF TRIBES HILL BY 615 PM EDT

The radar

The Albany radar (KENX), 54 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 3, 5:05 PM EST
Where
Montgomery County, Palatine Bridge
Measured
80 kt (92 mph) estimated gust
Property damage
$160,000
Reported by
TRAINED SPOTTER
Coordinates
42.900, -74.567

Four houses damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418581.